Indiana, 2004

Flash Flood in Indiana, May 17, 2004

May 17, 2004 · NWS IND · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 17, 2:15 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 17, 2:15 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST MON MAY 17 2004

.DISCUSSION...A COLD FRONT WAS FROM LAKE SUPERIOR TO KANSAS THIS
AFTERNOON. HIGH PRESSURE WAS OFF THE EAST COAST. AN UPPER LEVEL
SHORT WAVE WAS OVER ILLINOIS. THE SHORT WAVE WAS PRODUCING WIDELY
SCATTERED THUNDERSTORMS OVER THE FORECAST AREA. THE SHORT WAVE
SHOULD SLIDE PAST THIS EVENING. WILL KEEP ISOLATED/SCATTERED
THUNDERSTORMS INTO THE EARLY EVENING EAST AND SOUTH.

SMALL DIFFERENCES IN MODELS. THE COLD FRONT IS FORECAST TO MOVE
SOUTHEAST TONIGHT AND MOVE INTO THE FORECAST AREA TOMORROW. FRONT IS
FORECAST TO BECOME NEARLY PARALLEL TO UPPER FLOW. ETA HAS FRONT
BECOMING STATIONARY OVER SOUTH INDIANA TUESDAY NIGHT. FRONT WEAKENS
WEDNESDAY. GFS HAS ANOTHER COLD FRONT MOVING OVER THE AREA AND
BECOMING ABOUT STATIONARY THURSDAY AND FRIDAY.

TWO MAIN ISSUES. ETA CAPES FORECAST BETWEEN 1000 AND 1500 J/KG AS
FRONT ENTERS AREA TOMORROW. SHEAR NOT TOO GREAT...SO HAIL AND WIND
MAIN STORM THREATS. PRECIPITABLE WATER FORECAST TO BE ABOUT 200
PERCENT OF NORMAL. HEAVY RAIN MAY BE A PROBLEM TUESDAY NIGHT OVER
SOUTH PART OF AREA WHERE FRONT WILL BE LOCATED.

PRECIPITATION SHOULD DIMINISH WEDNESDAY WHILE FRONT WEAKENS. NEXT
FRONT SHOULD BRING PRECIPITATION THURSDAY AND FRIDAY. BY
SATURDAY...FRONT SHOULD BE NORTH OF AREA.

DEW POINTS ARE HIGH THIS AFTERNOON...BUT SHOULD DROP AFTER THE UPPER
SHORT WAVE PASSES. MET AND MAV TEMPERATURES LOOK GOOD. CLOUDS AND
PRECIPITATION SHOULD HOLD DOWN HIGH TEMPERATURES TUESDAY AND
WEDNESDAY. WARMER LATER IN THE WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DS
SALLY
Hazardous weather outlook, May 17, 3:06 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 PM EST MON MAY 17 2004

INZ021-028>031-035>042-049-181100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-WARREN-
306 PM EST MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE EARLY THIS
EVENING. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE LIKELY TUESDAY AND TUESDAY NIGHT. STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY TUESDAY AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...THURSDAY...FRIDAY...
SUNDAY AND MONDAY. SEVERE STORMS COULD OCCUR THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TUESDAY.

INZ043>048-051>057-060>065-067>072-181100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VERMILLION-VIGO-
306 PM EST MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE LIKELY TUESDAY AND TUESDAY NIGHT. STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY TUESDAY AFTERNOON AND
TUESDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...THURSDAY...FRIDAY...
SUNDAY AND MONDAY. SEVERE STORMS COULD OCCUR THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TUESDAY AFTERNOON AND TUESDAY NIGHT.

The radar

The Indianapolis radar (KIND), 64 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 17, 4:29 PM EST to 6:00 PM EST
Where
Monroe County, Stanford
Reported by
LAW ENFORCEMENT
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401429.